Drought, Osage
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Osage forecast zone
- Reported by
- Official NWS Observations
Severe drought (D2) conditions continued across much of eastern Oklahoma through mid February. An active weather pattern began across the area on February 16th and continued for over a week, resulting in multiple rain events across the region.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe drought (D2) conditions continued across much of eastern Oklahoma through mid February. An active weather pattern began across the area on February 16th and continued for over a week, resulting in multiple rain events across the region. Several of these events were significant. Due to these late-month rains, total monthly rainfall from six to ten inches occurred across eastern Oklahoma generally along and south of I-44, with one to four inches occurring to the north of I-44. The normal average rainfall for February across this region is from around two inches in Osage and Pawnee Counties to around three inches in southeastern Oklahoma. The excessive rainfall that fell across much of the area during the latter part of the month resulted in much improved drought conditions by the end of February, with the exception of portions of Osage and Pawnee Counties, where severe drought conditions persisted through the end of the month. Monetary damage estimates due to the drought were not available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 31, 11:47 PM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1147 PM CST Wed Jan 31 2018 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. A cold front will continue moving through the area overnight. Northerly winds will increase in the wake of the front, and become gusty during the day Thursday. VFR conditions will prevail through the forecast period. && .PREV DISCUSSION... /Issued 838 PM CST Wed Jan 31 2018/ ..UPDATE... DISCUSSION... Cold front is moving through and is currently positioned from southwest Missouri across northeast Oklahoma and down through southwest Oklahoma into north-central Texas. Winds are generally light both ahead of and behind the front and will remain light through morning. Several locations across central and eastern Oklahoma are still seeing temperatures in the 50s to low 60s but will see a gradually decrease once the front moves through...with morning lows in the mid 30s to lower 40s. Northerly winds will increase behind the front Thursday morning and afternoon as pressure gradient tightens and lapse rates increase. In addition to the gusty north winds, the incoming airmass will be quite dry...continuing the heightened fire weather conditions over much of northeast Oklahoma and northwest Arkansas Thursday afternoon. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION.....05
Hazardous Weather Outlook National Weather Service Tulsa OK 457 PM CST Wed Jan 31 2018 ARZ001-002-010-011-019-020-029-OKZ049-053>076-011130- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 457 PM CST Wed Jan 31 2018 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SIGNIFICANT WINDS. RISK...Limited. AREA...Southeast Oklahoma...generally along and south of Interstate 40. ONSET...Ongoing...Winds will continue to decrease this evening. FIRE WEATHER DANGER. RISK...Elevated. AREA...Southeast Oklahoma. ONSET...Ongoing...Conditions will improve this evening. DISCUSSION... Fire weather conditions will improve later this afternoon and evening as winds begin to subside a bit and relative humidity increases as temperatures cool. A cold front currently located north of the area will move through much of eastern Oklahoma and northwest Arkansas by Thursday morning. Winds will shift from southerly to more northerly behind the front. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY through MONDAY...No Hazards. TUESDAY...Winter Weather Potential. EXTENDED DISCUSSION... Gusty north winds will begin to increase on Thursday behind the cold front with a limited fire weather danger. A strong arctic cold front will move through the area Saturday night into Sunday. Although uncertainties remain concerning timing of this system, scattered areas of mixed wintry precipitation will be possible behind the front. At this time. travel impacts are expected to remain minimal. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
18 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742490, 742491, 742492, 742493, 742494, 742495, 742496, 742497, 742498, 742499, 742500, 742501, 742502, 742503, 742504, 742505, 742506, 742507.